Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2004, 10:08 PM CDT for Milwaukee County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 10:08 PM CDT (03:08 UTC)
- Expired
- May 17, 2004, 10:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Milwaukee County, WI
The radar
The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS53 KMKX 180308 SVRMKX WIC079-180330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1008 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN * UNTIL 1030 PM CDT * AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST OF BROWN DEER TO 5 MILES SOUTHWEST OF GREENDALE...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RIVER HILLS BY 1010 PM CDT. BAYSIDE BY 1015 PM CDT. ST. FRANCIS BY 1020 PM CDT. HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THESE STORMS. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4319 8806 4285 8804 4286 8784 4318 8789 $$ GEHRING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, May 17, 2:30 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT MON MAY 17 2004 .DISCUSSION... FCST FOCUS IS ON TSTM CHCS AND INTENSITY AHD OF APCHG CDFNT ALG WITH AMOUNTS AND FLOODING POTENTIAL FOR SATURATED FAR SE. IN THE SHORT TERM...TSTMS NOW OVR NE WI ARE HEADED OUT OVR LAKE MICHIGAN. BUT NEW ACTVTY IS BLOSSOMING AHD OF CDFNT OVR NRN AND WRN IA. THESE STORMS SHOULD SPREAD NEWD INTO CWA AS FNT APCHS TNGT. SE WI HAS BEEN HEATING UP WELL IN NARROW CLR SLOT...BUT MORE CLDS SPREADING IN FM THE W. MSAS LIS ARE DOWN TO MINUS 7 IN ERN WI THIS AFTN. REF RECENT SWOMCD FOR WATCH PSBLTY. ERLYR FCST HAS ONGOING SCENARIO NAILED DOWN PRETTY WELL...FEW ADJS NEEDED FOR TNGT PTN. THIS INCLUDES FLOODING POTENTIAL AS ASSESSED THEN REGARDING REPEATED CONVECTION DUMPING HVY RNFALL AMTS ON ALREADY WATERLOGGED AREAS. HIGH PRES BUILDING IN FOR TUE WITH ALL MODELS TAKING BNDRY FAR ENOUGH SOUTH TO KEEP CWA GENLY DRY PROBABLY UNTIL WED NGT WHEN RETURN FLOW BRINGS ANOTHER CHC FOR TSTMS. && .MKX...FLASH FLOOD WATCH TONIGHT ZONES 65...66...70>72. NJ
Hazardous weather outlook, May 17, 5:00 AM CDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT MON MAY 17 2004 WIZ046-047-051-052-056>060-062>072-180939- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND WITH THE ALREADY SATURATED GROUND MAY PRODUCE FLASH FLOODING TONIGHT OVER THE FAR SOUTHEAST WISCONSIN COUNTIES OF KENOSHA...RACINE...MILWAUKEE... WAUKESHA AND WALWORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. XX
In the hours before
Special weather statement, May 17, 8:20 PM CDT, 1 hour 48 minutes before
WIZ046-047-051-052-056>060-062>072-180145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 820 PM CDT MON MAY 17 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THUNDERSTORMS WERE AFFECTING COLUMBIA...DANE AND GREEN COUNTIES IN SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS COULD PRODUCE HALF INCH HAIL AND WINDS TO 50 MPH THROUGH 9 PM CDT. THE STORMS WERE ALSO PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. HENTZ
Special weather statement, May 17, 8:40 PM CDT, 1 hour 28 minutes before
WIZ046-047-051-052-056>060-062>072-180245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 840 PM CDT MON MAY 17 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THUNDERSTORMS WERE AFFECTING COLUMBIA...DANE AND GREEN COUNTIES IN SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS COULD PRODUCE TO 3/4 INCH AND WINDS TO 60 MPH THROUGH 930 PM CDT ESPECIALLY IN DANE COUNTY. THE STORMS WERE ALSO PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. THE STORMS WERE MOVING EAST AT 30 MPH AND WILL AFFECT SOUTHEAST WISCONSIN LATER THIS EVENING. HENTZ
Local storm report, May 17, 9:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
922 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG JEFFERSON 43.01N 88.81W
05/17/2004 JEFFERSON WI LAW ENFORCEMENT
TREE DOWN. HIGHWAY 89...BETWEEN CO. J AND HIGHWAY 18.
&&
GDSpecial weather statement, May 17, 9:30 PM CDT, 38 minutes before
WIZ046-047-051-052-056>060-062>072-180345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 930 PM CDT MON MAY 17 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THUNDERSTORMS WERE AFFECTING DODGE...JEFFERSON...WAUKESHA...ROCK AND WALWORTH COUNTIES IN SOUTHEAST WISCONSIN. SOME OF THESE STORMS COULD PRODUCE HAIL TO 3/4 INCH AND WINDS TO 60 MPH THROUGH 1030 PM. THE STORMS WERE ALSO PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. THE STORMS WERE MOVING EAST AT 40 MPH AND WILL AFFECT MUCH OF THE REST OF SOUTHEAST WISCONSIN THROUGH MIDNIGHT...INCLUDING THE MILWAUKEE RACINE AND KENOSHA COUNTY AREA. HENTZ
Special weather statement, May 17, 9:40 PM CDT, 28 minutes before
WIZ046-047-051-052-056>060-062>072-180315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 940 PM CDT MON MAY 17 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SHEBOYGAN...DODGE...WASHINGTON...OZAUKEE... JEFFERSON...WAUKESHA...MILWAUKEE...ROCK...WALWORTH...RACINE AND KENOSHA COUNTIES. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MARQUETTE...GREEN LAKE...FOND DU LAC...COLUMBIA...DANE...SAUK... IOWA...LAFAYETTE AND GREEN COUNTIES. AN AREA OF STRONG THUNDERSTORMS STRETCHED FROM SOUTHERN DODGE COUNTY... SOUTH THROUGH EASTERN JEFFFERSON AND WESTERN WAUKESHA COUNTIES...CONTINUING INTO NORTHERN WALWORTH COUNTY. THE AREA IS MOVING EAST AT ABOUT 40 MPH. DAVIS
Special weather statement, May 17, 9:50 PM CDT, 18 minutes before
WIZ046-047-051-052-056>060-062>072-180345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 950 PM CDT MON MAY 17 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR MUCH OF SOUTHEAST WISCONSIN. THUNDERSTORMS WERE AFFECTING DODGE...WASHINGTON...WAUKESHA AND WALWORTH COUNTIES IN SOUTHEAST WISCONSIN. SOME OF THESE STORMS COULD PRODUCE HAIL TO 1/2 INCH DIAMETER AND WINDS TO 50 MPH THROUGH 11 PM. THE STORMS WERE ALSO PRODUCING VERY HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. THE STORMS WERE MOVING EAST AT 40 MPH AND WILL AFFECT MUCH OF THE REST OF SOUTHEAST WISCONSIN THROUGH MIDNIGHT...INCLUDING THE OZAUKEE...MILWAUKEE...RACINE AND KENOSHA COUNTY AREAS. HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:24 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 66 min |
| May 17, 8:25 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 65 min |
| May 17, 8:50 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 55 min |
| May 17, 8:56 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 49 min |
| May 17, 9:36 PM CDT | Special Marine Warning | MKX | 84 min | |
| May 17, 9:36 PM CDT | Special Marine Warning | MKX | 84 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.